Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 44, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2003, 6:44 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 6:44 PM MDT (00:44 UTC)
- Expired
- Aug 23, 2003, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 240049 FFWSLC UTC017-025-240345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 644 PM MDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH NORTH CENTRAL KANE COUNTY IN UTAH * UNTIL 945 PM MDT * AT 634 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER BRYCE CYN NP...OR ABOUT 31 MILES WEST OF ESCALANTE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE BRYCE CREEK AND HEAD WATERS OF PARIA RIVER HAVE RECEIVED 1 TO 2 INCHES OF RAIN WITHIN ONE HOUR. TRAVELERS ON STATE ROUTE 12 BETWEEN TROPIC AND CANNONVILLE AND COTTON CANYON ROAD NEAR KODACHROME BASIN STATE PARK SHOULD BE ALERT TO WATER FLOWING OVER ROADS AND OR MUD ROCK DEBRIS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3766 11227 3734 11212 3737 11178 3788 11180
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:00 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 23, 3:00 PM MDT, 3 hours 44 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 300 PM MDT SAT AUG 23 2003 .SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA THROUGH SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH STAYS MOIST. .DISCUSSION...WORKING COMPUTER PROBLEMS AND SEVERE WEATHER TODAY. MORE STABLE AIR IS MOVING INTO NORTHERN UTAH WHILE THE SOUTH REMAINS UNSTABLE WITH FLASH FLOODING AND SOME HAIL OCCURRING. MODELS SHOW THE NORTHERN HALF OF THE AREA STABLE TOMORROW AND MONDAY WHILE MOISTURE AND INSTABILITY CONTINUES OVER THE SOUTH. THEN MOISTURE BEGINS TO SURGE NORTH AGAIN MONDAY NIGHT THROUGH MID-WEEK. SLC 2111 CDC 3333 GIBSON .SLC...NONE.
Hazardous weather outlook, Aug 23, 3:09 PM MDT, 3 hours 35 minutes before
IDZ024-025-UTZ001>021-WYZ021-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 309 PM MDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY THUNDERSTORMS ARE PRODUCING LOCAL HEAVY RAIN OVER SOUTHERN UTAH. FLASH FLOODING IS A POSSIBILITY THROUGH THE EARLY EVENING TONIGHT. STAY TUNES TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCES FOR FURTHER INFORMATION ON THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:14 PM MDT | Flash Flood Warning | SLC | Iron | 91 min |
| Aug 23, 6:32 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 23, 7:45 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 23, 9:50 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 23, 10:00 PM MDT | Flash Flood Warning | SLC | Kane | 8 hr |
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.